Alert archive / California / High Wind Watches in 2011

High Wind Watch 19, NWS Las Vegas, NV

May 23, 2011Inyo County, California

NWS Las Vegas, NV issued this high wind watch at May 23, 2011, 3:28 PM PDT for Inyo County, California. It took effect at May 25, 2011, 1:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 23, 2011, 3:28 PM PDT (22:28 UTC)
In effect from
May 25, 2011, 1:00 PM PDT
Expired
May 24, 2011, 3:25 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3257 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WWUS75 KVEF 232228
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT MON MAY 23 2011

.A WEAK STORM MOVING ACROSS THE AREA TODAY WILL BRING GUSTY WINDS
TO WESTERN SAN BERNARDINO COUNTY THROUGH THIS EVENING. A STRONGER
STORM IS EXPECTED TO MOVE OVER NORTHERN AND CENTRAL CALIFORNIA WEDNESDAY
INTO WEDNESDAY NIGHT WHICH WILL ONCE AGAIN BRING STRONG AND GUSTY
WINDS TO PORTIONS OF THE MOJAVE DESERT. STRONG DOWNSLOPE WINDS MAY
ALSO DEVELOP ALONG THE EAST SLOPES OF THE SOUTHERN SIERRA AS WELL
AS THE WESTERN FOOTHILLS OF THE OWENS VALLEY AS THIS STORM MOVES
ACROSS THE AREA.

CAZ523-240600-
/O.CON.KVEF.WI.Y.0040.000000T0000Z-110524T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING...BARSTOW...DAGGETT...FORT IRWIN
328 PM PDT MON MAY 23 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
THE WESTERN MOJAVE DESERT.

* WINDS: SOUTHWEST WINDS AT 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* TIMING: GUSTY WINDS WILL CONTINUE THROUGH THIS EVENING BEFORE
  DECREASING OVERNIGHT. THE STRONGEST WINDS ARE EXPECTED TO BE
  DURING THE EARLY EVENING HOURS.

* LOCATIONS: BARSTOW...FORT IRWIN

* IMPACTS: TRAVEL MAY BECOME DIFFICULT ON AREA ROADS... 
  PARTICULARLY THOSE THAT ARE NORTH-SOUTH ORIENTED AS THOSE 
  WILL EXPERIENCE CROSSWINDS. AREAS OF BLOWING DUST ARE 
  POSSIBLE... ESPECIALLY IN AND AROUND ANY DRY LAKE BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS...AND ANY HIGH-
PROFILE VEHICLE SHOULD USE EXTRA CAUTION WHEN TRAVELING ACROSS THE
WESTERN MOJAVE DESERT THIS AFTERNOON AND EVENING.

&&

$$

CAZ519-520-240600-
/O.NEW.KVEF.HW.A.0019.110525T2000Z-110526T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
328 PM PDT MON MAY 23 2011

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EASTERN SIERRA SLOPES AND THE OWENS VALLEY...WHICH
IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY
NIGHT.

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS TO OVER 70 MPH ARE 
  POSSIBLE ABOVE THE 5000 FOOT LEVEL...WITH POSSIBLE GUSTS TO OVER
  60 MPH AT THE VALLEY FLOOR.

* TIMING: WINDS ARE EXPECTED TO INCREASE LATE WEDNESDAY MORNING
  AND THEN CONTINUE THROUGH WEDNESDAY NIGHT. THE STRONGEST WINDS
  MAY DEVELOPE LATE WEDNESDAY AFTERNOON THROUGH MIDNIGHT
  WEDNESDAY NIGHT.

* LOCATIONS: ROADS LEADING INTO THE EASTERN SLOPES...INCLUDING
  HIGHWAY 168....THE CITIES OF BISHOP...ASPENDELL...LONE PINE AND
  OLANCHA...AND ESPECIALLY THE WESTERN FOOTHILLS OF THE OWENS VALLEY.

* IMPACTS: STRONG CROSSWINDS AND AREAS OF BLOWING SAND AND DUST
  MAY BE SEEN ON THE AREA ROADWAYS...ESPECIALLY ALONG HIGHWAY 395
  AND 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$
4 follow-up statements
649 
WWUS75 KVEF 240554
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1054 PM PDT MON MAY 23 2011

.STRONG DOWNSLOPE WINDS MAY DEVELOP ALONG THE EAST SLOPES OF THE
SOUTHERN SIERRA AND THE WESTERN FOOTHILLS OF THE OWENS VALLEY
WEDNESDAY AFTERNOON AND EVENING AS A FAST MOVING PACIFIC STORM
SWINGS ACROSS NORTHERN AND CENTRAL CALIFORNIA.

CAZ523-240700-
/O.EXP.KVEF.WI.Y.0040.000000T0000Z-110524T0600Z/
WESTERN MOJAVE DESERT-
INCLUDING...BARSTOW...DAGGETT...FORT IRWIN
1054 PM PDT MON MAY 23 2011

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING FOR THE
WESTERN MOJAVE DESERT OF SAN BERNARDINO COUNTY. WIND GUSTS DECREASED
TO BETWEEN 25 AND 35 MPH BY 10 PM AT FORT IRWIN AND THE BARSTOW-
DAGGETT AIRPORT. WEST WINDS ARE EXPECTED TO CONTINUE TO DECREASE
INTO THE 15 TO 25 MPH RANGE OVERNIGHT.

$$

CAZ519-520-241400-
/O.CON.KVEF.HW.A.0019.110525T2000Z-110526T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
1054 PM PDT MON MAY 23 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT FOR THE OWENS VALLEY AND ADJACENT
EASTERN SIERRA SLOPES.

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS TO OVER 70 MPH ARE 
  POSSIBLE ABOVE THE 5000 FOOT LEVEL...WITH POSSIBLE GUSTS TO OVER 
  60 MPH AT THE VALLEY FLOOR. 

* TIMING: WINDS ARE EXPECTED TO INCREASE LATE WEDNESDAY MORNING 
  AND THEN CONTINUE THROUGH WEDNESDAY NIGHT. THE STRONGEST 
  WINDS MAY DEVELOP LATE WEDNESDAY AFTERNOON THROUGH MIDNIGHT 
  WEDNESDAY NIGHT.

* LOCATIONS: ROADS LEADING INTO THE EASTERN SLOPES...INCLUDING 
  HIGHWAY 168....THE CITIES OF BISHOP...ASPENDELL...LONE PINE 
  AND OLANCHA...AND ESPECIALLY THE WESTERN FOOTHILLS OF THE 
  OWENS VALLEY.

* IMPACTS: STRONG CROSSWINDS AND AREAS OF BLOWING SAND AND DUST
  MAY BE SEEN ON THE AREA ROADWAYS...ESPECIALLY ALONG HIGHWAY 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION.

&&

$$
825 
WWUS75 KVEF 241010
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 AM PDT TUE MAY 24 2011

.STRONG DOWNSLOPE WINDS MAY DEVELOP ALONG THE EAST SLOPES OF THE
SOUTHERN SIERRA AND THE WESTERN FOOTHILLS OF THE OWENS VALLEY
WEDNESDAY AFTERNOON AND EVENING AS A FAST MOVING PACIFIC STORM
SWINGS ACROSS NORTHERN AND CENTRAL CALIFORNIA.

CAZ519-520-241900-
/O.CON.KVEF.HW.A.0019.110525T2000Z-110526T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
310 AM PDT TUE MAY 24 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FOR THE EASTERN SIERRA SLOPES
AND THE OWENS VALLEY FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT.

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS OVER 70 MPH ARE
  POSSIBLE ABOVE THE 5000 FOOT LEVEL...WITH GUSTS OVER 60 MPH
  POSSIBLE AT THE VALLEY FLOOR.

* TIMING: WINDS ARE EXPECTED TO INCREASE LATE WEDNESDAY
  MORNING...PEAK WEDNESDAY AFTERNOON AND EVENING...THEN DECREASE
  WEDNESDAY NIGHT.

* LOCATIONS: ROADS LEADING INTO THE EASTERN SLOPES...INCLUDING
  HIGHWAY 168....THE CITIES OF BISHOP...LONE PINE AND
  OLANCHA...AND ESPECIALLY THE WESTERN FOOTHILLS OF THE OWENS
  VALLEY.

* IMPACTS: STRONG CROSSWINDS AND AREAS OF BLOWING SAND AND DUST 
  MAY BE SEEN ON THE AREA ROADWAYS...ESPECIALLY ALONG HIGHWAY 
  395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE LATEST
INFORMATION.

&&

$$

MORGAN
363 
WWUS75 KVEF 241824
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1124 AM PDT TUE MAY 24 2011

.STRONG DOWNSLOPE WINDS MAY DEVELOP ALONG THE EAST SLOPES OF THE
SOUTHERN SIERRA AND THE WESTERN FOOTHILLS OF THE OWENS VALLEY
WEDNESDAY AFTERNOON AND EVENING AS A FAST MOVING PACIFIC STORM
SWINGS ACROSS NORTHERN AND CENTRAL CALIFORNIA.

CAZ519-520-250000-
/O.CON.KVEF.HW.A.0019.110525T2000Z-110526T1200Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
1124 AM PDT TUE MAY 24 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH LATE WEDNESDAY NIGHT FOR THE EASTERN SIERRA SLOPES AND THE
OWENS VALLEY.

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS OVER 70 MPH ARE 
  POSSIBLE ABOVE THE 5000 FOOT LEVEL...WITH GUSTS OVER 60 MPH 
  POSSIBLE AT THE VALLEY FLOOR. 

* TIMING: WINDS ARE EXPECTED TO INCREASE LATE WEDNESDAY MORNING...PEAK
  WEDNESDAY AFTERNOON AND EVENING...THEN DECREASE WEDNESDAY NIGHT.

* LOCATIONS: ROADS LEADING INTO THE EASTERN SLOPES...INCLUDING 
  HIGHWAY 168....THE CITIES OF BISHOP...LONE PINE AND 
  OLANCHA...AND ESPECIALLY THE WESTERN FOOTHILLS OF THE OWENS 
  VALLEY. 

* IMPACTS: STRONG CROSSWINDS AND AREAS OF BLOWING SAND AND DUST 
  MAY BE SEEN ON THE AREA ROADWAYS...ESPECIALLY ALONG HIGHWAY 
  395. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE LATEST
INFORMATION.

&&

$$
913 
WWUS75 KVEF 242225
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
325 PM PDT TUE MAY 24 2011

.A STRONG PACIFIC STORM WILL MOVE INTO NORTHERN CALIFORNIA TONIGHT
AND THEN RAPIDLY ACROSS NORTHERN NEVADA ON WEDNESDAY AND WEDNESDAY
NIGHT. THIS WILL ALLOW FOR STRONG DOWNSLOPE WINDS TO DEVELOP
ALONG THE EAST SLOPES OF THE SOUTHERN SIERRA AND THE WESTERN
FOOTHILLS OF THE OWENS VALLEY WEDNESDAY AFTERNOON AND EVENING. IN
ADDITION STRONG AND GUSTY WINDS WILL LIKELY FORM OVER MUCH OF THE
REMAINDER OF INYO COUNTY...THE WESTERN PORTION OF SAN BERNARDINO
COUNTY AND THE WESTERN PORTION OF SOUTHERN NEVADA.

CAZ519-520-250800-
/O.UPG.KVEF.HW.A.0019.110525T2000Z-110526T1200Z/
/O.NEW.KVEF.HW.W.0018.110525T1800Z-110526T0600Z/
EASTERN SIERRA SLOPES-OWENS VALLEY-
INCLUDING...ASPENDELL...WHITNEY PORTAL...BISHOP...
INDEPENDENCE...LONE PINE...OLANCHA
325 PM PDT TUE MAY 24 2011

...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE EASTERN SIERRA SLOPES AND THE OWENS VALLEY...WHICH
IS IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT.

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS OVER 70 MPH ARE
  EXPECTED ABOVE THE 5000 FOOT LEVEL...WITH GUSTS TO OVER 60 MPH
  EXPECTED OVER THE WESTERN FOOTHILLS. GUSTS TO OVER 40 MPH ARE
  POSSIBLE ACROSS THE REMAINDER OF THE VALLEY.

* TIMING: WINDS WILL INCREASE LATE WEDNESDAY MORNING...PEAK
  WEDNESDAY AFTERNOON AND EVENING...THEN DECREASE WEDNESDAY NIGHT.

* LOCATIONS: ROADS LEADING INTO THE EASTERN SLOPES...INCLUDING
  HIGHWAY 168...THE CITIES OF BISHOP...LONE PINE AND
  OLANCHA...AND ESPECIALLY THE WESTERN FOOTHILLS OF THE OWENS
  VALLEY.

* IMPACTS: STRONG CROSSWINDS AND AREAS OF BLOWING SAND AND DUST 
  MAY BE SEEN ON THE AREA ROADWAYS...ESPECIALLY ALONG HIGHWAY 
  395. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE LATEST
INFORMATION.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS THAT A HAZARDOUS HIGH WIND EVENT IS
EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH
AND...OR GUSTS OF AT LEAST 58 MPH CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ522-523-NVZ014-017-250800-
/O.NEW.KVEF.WI.Y.0041.110525T1800Z-110526T0600Z/
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
INCLUDING...FURNACE CREEK...SHOSHONE...BARSTOW...
DAGGETT...FORT IRWIN...BEATTY...GOLDFIELD...SILVER PEAK...DYER...
PAHRUMP...INDIAN SPRINGS...DESERT ROCK...AMARGOSA VALLEY
325 PM PDT TUE MAY 24 2011

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE DEATH VALLEY NATIONAL PARK...THE WESTERN MOJAVE
DESERT...ESMERALDA AND CENTRAL NYE COUNTIES...AND WESTERN CLARK
AND SOUTHERN NYE COUNTIES...WHICH IS IN EFFECT FROM 11 AM TO 11
PM PDT WEDNESDAY.

* WINDS: SOUTHWEST TO WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH
  OR GREATER.

* TIMING: WINDS WILL INCREASE LATE WEDNESDAY MORNING AND THEN
  CONTINUE INTO THE EVENING BEFORE BEFORE DECREASING. THE
  STRONGEST WINDS ARE EXPECTED TO BE FROM MID AFTERNOON THROUGH
  THE EARLY EVENING HOURS.

* LOCATIONS: INCLUDES BUT NOT LIMITED TO FURNACE CREEK...
  SHOSHONE...BARSTOW...DAGGETT...FORT IRWIN...BEATTY...
  GOLDFIELD...DYER...PAHRUMP...AND DESERT ROCK. THIS ALSO INCLUDES
  PORTIONS OF HIGHWAYS 15...40...AND 93 AS WELL AS OTHER AREA
  ROADWAYS.

* IMPACTS: STRONG CROSSWINDS AND AREAS OF BLOWING SAND AND DUST
  MAY BE SEEN ON THE AREA ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at May 23, 2:50 PM PDT, 38 minutes earlier.

Area forecast discussion, May 23, 2:50 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 PM PDT MON MAY 23 2011

.SYNOPSIS...A WEAK STORM MOVING ACROSS THE AREA THROUGH EARLY
TUESDAY WILL BRING ISOLATED SHOWERS AND THUNDERSTORMS TO MAINLY
LINCOLN COUNTY...WHILE LOCAL GUSTY WINDS WILL BE SEEN ELSEWHERE
THROUGH THIS EVENING. DRYING WILL BE SEEN ON TUESDAY. HOWEVER
ANOTHER STORM WILL ONCE AGAIN BRING GUSTY WINDS TO MUCH OF THE AREA
ON WEDNESDAY WITH COOLER TEMPERATURES THEN SEEN ON THURSDAY. DRY
WITH NEAR NORMAL TEMPERATURES FRIDAY AND SATURDAY.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY EVENING...SHORTWAVE TROUGH
MOVING ACROSS CENTRAL CALIFORNIA PROVIDING ENOUGH DYNAMICS TO
PRODUCE ISOLATED SHOWERS/THUNDERSTORMS MAINLY NORTH OF LAS VEGAS.
ALTHOUGH THE MAIN FOCUS THROUGH THE NIGHT WILL BE LINCOLN
COUNTY...SHORTWAVE MOVING ACROSS THE CWA WILL BRING ENOUGH
DYNAMICS/NEAR ZERO LIS TO CONTINUE MENTION OF A SLIGHT CHANCE ACROSS
MUCH OF THE NORTHERN TWO THIRDS OF THE CWA MOUNTAINS THROUGH THE
EVENING HOURS. AS THIS SHORTWAVE CONTINUES TO SHIFT EAST DURING THE
DAY ON TUESDAY...WEAK RIDGE TO BUILD OVER THE AREA FOR GENERALLY DRY
AND WARMER CONDITIONS ACROSS MOST OF THE AREA TUESDAY AFTERNOON.
HOWEVER THE NEXT STORM IS FORECAST TO BE CENTERED OFF THE OREGON
COAST...NEAR 45N/133W...BY 12Z WEDNESDAY. THIS CUT-OFF LOW TO BECOME
NEGATIVE TILTED WITH AXIS PUSHING ACROSS THE SOUTHERN SIERRA BY 00Z
THURSDAY. INCREASED SURFACE PRESSURE GRADIENTS/FLOW ALOFT LOOK
PROMISING FOR A FAIRLY STRONG DOWNSLOPE WIND EVENT AND WILL
ISSUE A HIGH WIND WATCH FOR THE EAST SLOPES AND THE WESTERN
FOOTHILLS OF THE OWENS VALLEY FOR WEDNESDAY AFTERNOON/NIGHT. LOCAL
GUSTY WINDS MAY ALSO DEVELOP ACROSS THE REMAINING PORTIONS OF THE
CWA WITH THE MAIN FOCUS LIKELY BEING WESTERN SAN BERNARDINO COUNTY.
WILL MONITOR THIS FOR NOW...BUT WIND ADVISORIES MAY BE NEEDED IN
LATER PACKAGES. DYNAMICS WITH THIS SYSTEM APPEAR TO BE NORTH OF THE
CWA AND WILL ONLY HAVE GHOST POPS ACROSS THE SOUTHERN SIERRA FOR
WEDNESDAY NIGHT. THE LOW IS EXPECTED TO RAPIDLY SHIFT EAST ON
THURSDAY WITH ZONAL FLOW DEVELOPING ACROSS THE CWA BY EARLY THURSDAY
EVENING. TEMPERATURES WILL BE ON A ROLLER COASTER WITH WARMING UNDER
THE WEAK RIDGE ON TUESDAY AND WEDNESDAY...THEN COOLING ONCE AGAIN ON
THURSDAY AS THE TROUGH MOVES ACROSS THE AREA AND ZONAL FLOW DEVELOPS.

.LONG TERM...THURSDAY NIGHT INTO FRIDAY LOOKS TO FEATURE FAIRLY FLAT
WESTERLY FLOW ACROSS THE REGION AS WE SIT IN BETWEEN AN UPPER RIDGE
CENTERED NEAR THE SOUTHERN TIP OF BAJA CALIFORNIA AND AN UPPER LOW
OFF OF BRITISH COLUMBIA WHICH WILL BECOME THE NEXT FEATURE OF
INTEREST. OVERALL OUTSIDE OF SOME HIGH CLOUDS ACROSS THE NORTHERN
HALF OF OUR AREA IN THIS TIME FRAME WE SHOULD SEE SLIGHTLY ABOVE
NORMAL TEMPS IN THIS TIME FRAME. AS WE MOVE INTO SATURDAY THE UPPER
LOW IS SHOWN TO DIP A LITTLE FURTHER SOUTH WHICH SHOULD INCREASE
SOUTHWEST FLOW ACROSS OUR AREA AND WILL PROBABLY RESULT IN HIGH
LEVEL CLOUDS INCREASING IN COVERAGE ACROSS THE AREA. ALTHOUGH HEIGHT
FALLS TAKE PLACE SATURDAY...TEMPS ALOFT REMAIN AS WARM OR ARE EVEN A
LITTLE WARMER THAN WHAT WE SEE ON FRIDAY...AND MIXING INCREASES...SO
HIGHS ON SATURDAY DO NOT SHOW MUCH OF DROP EXCEPT ACROSS THE
SOUTHERN GREAT BASIN.

AS WE MOVE INTO SUNDAY AND BEYOND SIGNIFICANT MODEL DIFFERENCES TAKE
PLACE WITH THE 12Z ECMWF SHOWING A MUCH DEEPER AND SLOWER TO EJECT
TROUGH WHILE THE 12Z OPERATIONAL GFS IS NOT AS DEEP AND QUICKER TO
EJECT IT. A LOOK AT THE 12Z GFS ENSEMBLES SHOW THE OPERATIONAL RUN
IS MUCH SHALLOWER WITH THE TROUGH THAN MANY OF THE ENSEMBLE MEMBERS.
AS A RESULT...I LEANED TOWARDS A BLEND OF THE TWO SOLUTIONS WHICH
WOULD HAVE THE IDEA OF A TROUGH DIGGING INTO THE SOUTHWEST ON SUNDAY
AND MOVING THROUGH ON MONDAY...BUT DID NOT GO AS COLD AND WET AS THE
ECMWF. I KEPT SOME GHOST POPS IN THE SOUTHERN GREAT BASIN IN THIS
TIME FRAME AS THE LAST FEW TROUGHS HAVE ALL MANAGED TO TOUCH OFF
SHOWERS IN THIS GENERAL AREA WHEN THEY MOVED THROUGH. OVERALL WINDS
SHOULD INCREASE ON SUNDAY AND GUSTY WINDS OF SOME DEGREE MAY LINGER
INTO MONDAY. TEMPS FOR NOW WERE KEPT A FEW DEGREES BELOW
NORMAL...BUT NOT AS COLD AS THE DEEPER SOLUTION WOULD SUPPORT WHICH
WOULD POTENTIALLY DROP HIGHS INTO THE 70S FOR LAS VEGAS BY NEXT
MONDAY. OVERALL WE SHOULD SEE SOME SORT OF INCREASE IN CLOUDS...WIND
AND A DROP IN TEMPS...BUT THE DETAILS REMAIN FUZZY.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS AT 8-15 KTS WITH GUSTS TO
AROUND 25 KTS ARE EXPECTED THROUGH MOST OF TONIGHT. BETWEEN 10Z AND
17Z TUESDAY SURFACE PRESSURE GRADIENTS RELAX ENOUGH THAT WINDS LOOK
TO BECOME LIGHT...LIKELY OPENING THE DOOR FOR THEM TO VARY IN
DIRECTION. AS A RESULT...DUE TO LOW CONFIDENCE IN A DIRECTION AT
THIS TIME...I WENT WITH VARIABLE WINDS IN THE TAF. BETWEEN 17Z AND
19Z TUESDAY WINDS SHOULD PICK UP OUT OF THE SOUTHWEST TO
WEST-SOUTHWEST TO 10-14 KTS WITH GUSTS UP TO 24 KTS. A FEW CLOUDS
AOA 10K FEET THROUGH TUESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...OVERALL WINDS SHOULD REMAIN GUSTY UNTIL BETWEEN 06Z AND
12Z TONIGHT WHEN GRADIENTS DROP OFF ENOUGH TO ALLOW WINDS TO LESSEN
IN MOST AREAS EXCEPT KDAG. BETWEEN 17Z AND 20Z TUESDAY WINDS SHOULD
PICK UP AGAIN FROM THE SOUTHWEST TO WEST IN THE MOJAVE DESERT AND
THE NORTHWEST TO NORTH OVER THE SOUTHERN GREAT BASIN. PEAK GUSTS OF
25-35 KTS ARE EXPECTED THIS EVENING AND 20-28 KTS ON TUESDAY IN THE
LATE MORNING AND AFTERNOON. LOCAL AREAS OF BLDU MAY OCCUR NEAR
STRONGER WINDS. SOUTH OF A KBYS-KVGT-KIGM LINE IT SHOULD REMAIN DRY
WITH A FEW CLOUDS AOA 10K FEET. NORTH OF THIS LINE...SCT SHOWERS AND
ISOLATED THUNDERSTORMS WILL BE AROUND TONIGHT AND TO A LESSER EXTENT
TOMORROW. COVERAGE ON TUESDAY SHOULD MAINLY BE OVER LINCOLN COUNTY.
SCT-BKN CLOUDS AOA 6K-10K FEET IN THE SOUTHERN GREAT BASIN WITH
GUSTY AND ERRATIC WINDS IN AND NEAR SHOWERS AND THUNDERSTORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ523.
     HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH LATE
     WEDNESDAY NIGHT FOR CAZ519-520.
&&

JENSEN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 23, 4:20 AM PDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 AM PDT MON MAY 23 2011

CAZ523-240700-
WESTERN MOJAVE DESERT-
420 AM PDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS WILL AFFECT NORTHWEST SAN BERNARDINO COUNTY THIS
AFTERNOON THROUGH THIS EVENING. A WIND ADVISORY IS IN EFFECT FROM
2 PM UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF STRONG WINDS IS POSSIBLE LATE IN THE WEEK.
OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519-520-240700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
420 AM PDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN SIERRA
SLOPES AND THE OWENS VALLEY TODAY INTO THIS EVENING. SOME STORMS
MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A DOWNSLOPE WINDSTORM IS POSSIBLE WEDNESDAY NIGHT. FOR THE
REMAINDER OF THE PERIOD...HAZARDOUS WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ521-522-NVZ014>019-240700-
NORTHWEST PLATEAU-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
420 AM PDT MON MAY 23 2011 /420 AM MST MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM EASTERN INYO COUNTY
THROUGH MUCH OF SOUTHERN NEVADA INTO FAR NORTHERN MOHAVE COUNTY
TODAY INTO THIS EVENING. SOME STORMS MAY PRODUCE STRONG GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL LINGER INTO TUESDAY...THEN A PERIOD OF
GUSTY WINDS IS POSSIBLE WEDNESDAY AND THURSDAY. HAZARDOUS WEATHER
IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-003-036-CAZ524>527-NVZ020>022-240700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
420 AM PDT MON MAY 23 2011 /420 AM MST MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF GUSTY WINDS ARE EXPECTED FOR MUCH OF SAN BERNARDINO
COUNTY...CENTRAL AND SOUTHERN CLARK COUNTY...AND CENTRAL AND
SOUTHERN MOHAVE COUNTY. HAZARDOUS WEATHER IS NOT LIKELY THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ASIDE FROM PERIODS OF LOCALLY GUSTY WINDS...HAZARDOUS WEATHER IS
NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MORGAN

Nearby

High Wind Watches in California, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.